West Virginia, 2019

Flooding and High Wind in West Virginia, February 24 to 26, 2019

February 24 to 26, 2019 · NWS RLX · 47 events in 41 counties and zones

A warm front lifted northward into West Virginia on the evening of the 23rd, promoting widespread showers and a few isolated thunderstorms due to the close proximity of an approaching cold front. 75 inches of rain fell between the evening of the 23rd and the morning of the 24th.

Where it happened

Every event with a place to put it; 40 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.1 million
Crop damage
None recorded
Events
47

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A warm front lifted northward into West Virginia on the evening of the 23rd, promoting widespread showers and a few isolated thunderstorms due to the close proximity of an approaching cold front. Generally, 1 to 1.75 inches of rain fell between the evening of the 23rd and the morning of the 24th. This led to flooding across southern and western portions of the state.

Behind the cold front, very gusty winds developed with most areas seeing gusts of 40 to 45 knots. Stronger gusts were measured across the higher terrain of the northern mountainous counties. The ASOS at Elkins measured a 51 knot gust, and on the top of Snowshoe mountain, gusts of 60 to 75 knots were measured. Combined with the soggy ground, these winds led to widespread power outages due to downed trees and power lines. Tens of thousands of power customers lost power, and it took a couple days for all service to be restored.

In addition to the downed trees, more noteworthy damage occurred in Huntington, where some windows were broken in the Prichard Building, which stands 13 stories tall. Glass fell onto the road below, which was closed while crew cleaned up the glass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 23, 10:24 PM EST, 1 hour 51 minutes earlier.

Area forecast discussion, Feb 23, 10:24 PM EST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1024 PM EST Sat Feb 23 2019

.SYNOPSIS...
A warm front moves northeast across the area this evening. A
cold front blows through early Sunday with strong winds. High
pressure then builds in through midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
As of 1020 PM Saturday...

Solid shield of rain has moved into the tri state area, coal
fields, and southern Ohio. Rainfall rates of a quarter to half
inch per hour are occurring in the heavier cells embedded
within. Lightning has decreased overall in the past couple of
hours as it moved through Kentucky, and there is a dry slot
pushing northeastward from the south central part of that state.
With the rain hitting all of the basins, can expect some water
issues, especially in low lying areas. No changes to the flood
watch or the wind products as well.

As of 249 PM Saturday...

Most of the forecast area is experiencing a lull in the
rainfall but a warm front lifting north from Tennessee will
spread more widespread showers, and maybe an elevated
thunderstorm, into the region this evening. An additional one-
half to three-quarters of an inch of rainfall is expected
overnight. This may occur rather quickly in the heavier showers
and will keep the Flood Watch going as is.

A cold front will race across the area late tonight into Sunday
morning. There should not be enough instability lingering to
support thunder with the frontal passage, but a scattered to
broken line of showers will likely accompany the front. The
bigger deal with the front will be the winds, which will ramp up
quickly along and behind the front. The strongest winds will
likely arrive after dawn on Sunday when mixing will be
maximized. Forecast soundings indicate the potential for wind
gusts of 40 to 50 mph across most of the lowlands and will
issue a wind advisory for these areas. Will upgrade the High
Wind Watch to a Warning with the potential for wind gusts of 50
to 60 mph over our northeast counties. With saturated ground,
these winds will likely bring down trees and cause power
outages.

Aside from the winds on Sunday, temperatures will reach early
highs and fall throughout the afternoon. Clouds will also be
rather prolific with a few showers lingering, especially in the
mountains. Any lingering mountain showers will change to snow
showers in the afternoon but do not anticipate any accumulation.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
As of 205 PM Saturday...

The pressure gradient begins to relax Sunday evening as the
upper level disturbance presses north into Canada. Lingering
snow showers in the northeast mountains of WV will also taper
off at the beginning of the short term as mid-level energy
associated with the parent low also departs northward. Tranquil
weather returns for the start of the new work week as high
pressure builds into the Ohio and Tennessee Valleys. A dry cold
front passes through almost unnoticed with a subtle change in
wind direction during the day Tuesday and very little moisture
content, leaving the region in a much needed dry state heading
into midweek.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
As of 210 PM Saturday...

Model consensus begins to diverge Wednesday onward on the
concept of minor wave fluctuations passing through the region.
Maintained the Superblend's portrayal of slight chances
Wednesday night, tapering down for a brief period of time
Thursday, then returning early Friday morning in response to a
lingering frontal boundary.

Temperatures remain mostly seasonable for this time of year,
which may contribute to some flurries across the CWA during the
overnight hours beyond midweek, then changing over to rain
after daybreak when temperatures rise above freezing.

&&

.AVIATION /04Z SUNDAY THROUGH THURSDAY/...
As of 700 PM Saturday...

The start of the forecast period is mostly VFR with BKW being the
outlier with IFR conditions in and out. Due to downsloping
tonight ceilings will generally stay around MVFR. With a warm
frontal band moving North through the area anticipate lower
ceilings and rain showers which can reduce visibility, however
not expecting to go below MVFR. As a cold front approaches the
area overnight ceilings/visibility will drop with some periods
of IFR in heavier showers at all terminals except CRW/CKB who
stay MVFR for the duration. With the onset of the cold front
winds will progressively increase as well as shift to the South
then West by frontal passage after 12Z. Expect winds to pick up
around 9Z with gusts to 20kT+. Winds will continue to accelerate
and by frontal passage they will have increased to 15-25kts out
of the southwest with gusts in the 30KT+ range at all
terminals. VFR conditions set in the late afternoon, however
the impact of wind will still exist. Winds will continue to
increase through Sunday as gusts get to the 40KT range in lower
elevations and 50KT+ in the higher elevations.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 06Z MONDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Ceilings may vary with the passage of the
warm front and the cold front.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

DATE                                                  SUN 02/24/19
UTC 1HRLY       03   04   05   06   07   08   09   10   11   12   13   14
EST 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
CRW CONSISTENCY  H    L    H    M    M    H    H    M    M    M    H    H
HTS CONSISTENCY  M    M    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    M    H    L    M    M    H    M    L    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    H
PKB CONSISTENCY  H    M    H    M    M    H    H    H    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    M    M

AFTER 06Z MONDAY...
Strong winds will continue to impact all sites Sunday afternoon
into Sunday night.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...High Wind Warning from 10 AM Sunday to 7 AM EST Monday for
     WVZ011-020-030>032-039-040-521>526.
     Flood Watch until 7 AM EST Sunday for WVZ005>007-013>015-
     024>027-033-034-515>520.
     Wind Advisory from 7 AM to 8 PM EST Sunday for WVZ005>010-
     013>019-024>029-033-034-515>520.
OH...Flood Watch until 7 AM EST Sunday for OHZ083-086-087.
     Wind Advisory from 7 AM to 8 PM EST Sunday for OHZ066-067-075-
     076-083>087.
KY...Flood Watch until 7 AM EST Sunday for KYZ101>103-105.
     Wind Advisory from 7 AM to 8 PM EST Sunday for KYZ101>103-105.
VA...Flood Watch until 7 AM EST Sunday for VAZ003-004.
     Wind Advisory from 7 AM to 8 PM EST Sunday for VAZ003-004.

&&

SYNOPSIS...ABE/MEK
NEAR TERM...ABE/26
SHORT TERM...MEK
LONG TERM...MEK
AVIATION...JZ
Hazardous weather outlook, Feb 23, 2:57 PM EST, 9 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
257 PM EST Sat Feb 23 2019

KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>007-013>015-024>027-
033-034-515>520-242000-
Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH-
Dickenson-Buchanan-Wayne-Cabell-Mason-Lincoln-Putnam-Kanawha-Mingo-
Logan-Boone-Clay-McDowell-Wyoming-Northwest Raleigh-
Southeast Raleigh-Northwest Fayette-Southeast Fayette-
Northwest Nicholas-Southeast Nicholas-
257 PM EST Sat Feb 23 2019

...FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM EST SUNDAY...

This Hazardous Weather Outlook is for northeast Kentucky, portions
of southeast Ohio, southwest Virginia, and portions of central West
Virginia, southeast West Virginia, southern West Virginia and
western West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.
   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

OHZ066-067-075-076-084-085-WVZ008>010-016>019-028-029-242000-
Perry-Morgan-Athens-Washington-Vinton-Meigs-Jackson WV-Wood-
Pleasants-Roane-Wirt-Calhoun-Ritchie-Braxton-Gilmer-
257 PM EST Sat Feb 23 2019

...WIND ADVISORY IN EFFECT FROM 7 AM TO 8 PM EST SUNDAY...

This Hazardous Weather Outlook is for portions of southeast Ohio,
and portions of central West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ011-020-030>032-039-040-521>526-242000-
Tyler-Doddridge-Lewis-Harrison-Taylor-Upshur-Barbour-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
257 PM EST Sat Feb 23 2019

...HIGH WIND WARNING IN EFFECT FROM 10 AM SUNDAY TO 7 AM EST
MONDAY...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

ABE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

37 strong wind, 7 flood, 3 high wind. Local standard time, as filed.

Flood, Lincoln

When
February 24, 12:15 AM EST to 4:30 AM EST
Where
Lincoln County, 1.65 mi NNW of New Hamlin to 2.16 mi NNE of Hamlin Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.301, -82.133

Numerous roads around the town of Hamlin became restricted or closed due to high water along the roadways.

Flood, Kanawha

When
February 24, 1:44 AM EST to 10:00 PM EST
Where
Kanawha County, 0.33 mi SSE of Lincoln to 0.38 mi WNW of Tornado
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.315, -81.848

Local residents of Tornado noticed a car submerged on Ferrell Road due to Smith Creek coming out of its banks. Emergency responders determined the driver was able to escape on their own. High water was reported in many areas across Kanawha County on the 24th. This included parts of Riverside Drive in South Charleston, Left Fork Leatherwood Road in Clendenin, and Capehart Lane in Institute. High water also closed portions of Coal River Road near Tornado as well as Rutledge Road in North Charleston, where debris covered the roadways even after the flood waters receded. Other areas where high water on roads occurred were Spruce Street and Monroe Avenue in St. Albans, 901 West Dupont Avenue near Belle, Big Chimney Boulevard and Pennsylvania Avenue in Big Chimney, and Elk River Road South in Elkview.

Flood, Mingo

When
February 24, 1:45 AM EST to 4:00 AM EST
Where
Mingo County, 0.64 mi ESE of Kermit to 2.31 mi NW of Blocton
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.826, -82.410

Heavy rain around the town of Kermit closed the east and west bound lanes of U.S. Route 52 at the intersection of Marrowbone Creek Road. Debris also covered the roadways due to numerous rock and mudslides.

Flood, Logan

When
February 24, 2:00 AM EST to 5:00 AM EST
Where
Logan County, 0.4 mi SW of Aracoma to 0.8 mi W of Crooked Creek
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
37.846, -82.005

High water occurred along U.S. Route 119 Northbound at WV Route 10 in Logan.

Flood, Fayette

When
February 24, 8:11 AM EST to 7:45 PM EST
Where
Fayette County, 1.04 mi E of Fayette Arpt to 1.53 mi NNW of Dubree
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.032, -81.101

The New River near Thurmond flooded, causing high water on Dunloup and Arbuckle Creeks. This also flooded portions of County Routes 2, 17 and 25.

The river gage at Thurmond showed the river rose above its 19 foot bankfull level the morning on of the 24th. It crested at 19.7 feet overnight, and returned to its banks mid evening on the 25th.

Strong Wind, Barbour

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Barbour forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
39.133, -80.003 (the zone’s center; the record gives no point)

Strong Wind, Boone

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Boone forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.023, -81.711 (the zone’s center; the record gives no point)

Strong Wind, Braxton

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Braxton forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.700, -80.719 (the zone’s center; the record gives no point)

Strong Wind, Cabell

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Cabell forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$100,000
Reported by
Utility Company
Coordinates
38.420, -82.242 (the zone’s center; the record gives no point)

Strong Wind, Calhoun

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Calhoun forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.845, -81.118 (the zone’s center; the record gives no point)

Strong Wind, Clay

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Clay forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.463, -81.075 (the zone’s center; the record gives no point)

Strong Wind, Doddridge

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Doddridge forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
39.269, -80.707 (the zone’s center; the record gives no point)

Strong Wind, Gilmer

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Gilmer forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.924, -80.857 (the zone’s center; the record gives no point)

Strong Wind, Harrison

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Harrison forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
39.284, -80.380 (the zone’s center; the record gives no point)

Strong Wind, Jackson

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Jackson forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.835, -81.675 (the zone’s center; the record gives no point)

Strong Wind, Kanawha

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Kanawha forecast zone
Measured
47 kt (54 mph) measured gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.337, -81.528 (the zone’s center; the record gives no point)

Strong Wind, Lewis

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Lewis forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.996, -80.502 (the zone’s center; the record gives no point)

Strong Wind, Lincoln

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Lincoln forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.175, -82.070 (the zone’s center; the record gives no point)

Strong Wind, Logan

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Logan forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
37.832, -81.935 (the zone’s center; the record gives no point)

Strong Wind, Mason

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Mason forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.770, -82.026 (the zone’s center; the record gives no point)

Strong Wind, McDowell

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
McDowell forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
37.379, -81.654 (the zone’s center; the record gives no point)

Strong Wind, Mingo

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Mingo forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
37.726, -82.135 (the zone’s center; the record gives no point)

Strong Wind, Northwest Fayette

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Northwest Fayette forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

Strong Wind, Northwest Nicholas

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Northwest Nicholas forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Strong Wind, Northwest Raleigh

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Northwest Raleigh forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Strong Wind, Northwest Webster

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Northwest Webster forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Strong Wind, Pleasants

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Pleasants forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
39.371, -81.161 (the zone’s center; the record gives no point)

Strong Wind, Putnam

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Putnam forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.509, -81.909 (the zone’s center; the record gives no point)

Strong Wind, Ritchie

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Ritchie forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
39.178, -81.063 (the zone’s center; the record gives no point)

Strong Wind, Roane

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Roane forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.714, -81.348 (the zone’s center; the record gives no point)

Strong Wind, Southeast Fayette

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Southeast Fayette forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.029, -81.081 (the zone’s center; the record gives no point)

Strong Wind, Southeast Nicholas

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Southeast Nicholas forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.292, -80.799 (the zone’s center; the record gives no point)

Strong Wind, Southeast Pocahontas

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Southeast Pocahontas forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

Strong Wind, Southeast Raleigh

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Southeast Raleigh forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
37.771, -81.249 (the zone’s center; the record gives no point)

Strong Wind, Southeast Webster

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Southeast Webster forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.495, -80.422 (the zone’s center; the record gives no point)

Strong Wind, Taylor

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Taylor forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
39.336, -80.046 (the zone’s center; the record gives no point)

Strong Wind, Tyler

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Tyler forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
39.465, -80.885 (the zone’s center; the record gives no point)

Strong Wind, Upshur

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Upshur forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.898, -80.233 (the zone’s center; the record gives no point)

Strong Wind, Wayne

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Wayne forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
38.146, -82.427 (the zone’s center; the record gives no point)

Strong Wind, Wirt

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Wirt forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
39.022, -81.379 (the zone’s center; the record gives no point)

Strong Wind, Wood

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Wood forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
39.211, -81.515 (the zone’s center; the record gives no point)

Strong Wind, Wyoming

When
February 24, 10:00 AM EST to 10:00 PM EST
Where
Wyoming forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$50,000
Reported by
Utility Company
Coordinates
37.610, -81.549 (the zone’s center; the record gives no point)

High Wind, Northwest Pocahontas

When
February 24, 12:00 PM EST to 10:00 PM EST
Where
Northwest Pocahontas forecast zone
Measured
76 kt (87 mph) measured gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
38.332, -80.008 (the zone’s center; the record gives no point)

High Wind, Northwest Randolph

When
February 24, 12:00 PM EST to 10:00 PM EST
Where
Northwest Randolph forecast zone
Measured
51 kt (59 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

High Wind, Southeast Randolph

When
February 24, 12:00 PM EST to 10:00 PM EST
Where
Southeast Randolph forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$50,000
Reported by
Mesonet
Coordinates
38.775, -79.876 (the zone’s center; the record gives no point)

Flood, Lincoln

When
February 24, 12:45 PM EST to February 25, 2:36 AM EST
Where
Lincoln County, 1.62 mi SW of West Hamlin to 1.75 mi NNE of Cuzzie
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.266, -82.224

The Guyandotte River flooded near Branchland causing minor flooding along the river between Branchland and West Hamlin.

The river gage at Branchland showed the river rose above its 30 foot flood stage around noon on the 24th. It crested at 30.5 feet that evening, and returned to its banks early on the 25th.

Flood, Mason

When
February 25, 12:06 AM EST to February 26, 12:15 AM EST
Where
Mason County, 2.93 mi SW of Point Pleasant Arpt to 1.11 mi SSE of Point Pleasant Arpt
Cause
Heavy Rain
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
38.893, -82.142

The Ohio River flooded near Point Pleasant. High water collected in the city amphitheater, which was flooded about halfway up the steps. Salt Creek Road, Huntington Road and Mason Eighty Road also flooded.

The river gage at Point Pleasant showed the river rose above its 40 foot flood stage shortly after midnight on the 25th. It crested just under 40.5 feet that afternoon and returned to its banks just after midnight on the 26th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 799712, 799701, 799714, 799713, 799803, 799813, 799814, 799815, 799816, 799817, 799818, 799819, 799820, 799821, 799822, 799823, 799824, 799825, 799826, 799827, 799828, 799829, 799830, 799831, 799832, 799833, 799834, 799835, 799836, 799837, 799838, 799839, 799840, 799841, 799842, 799843, 799844, 799845, 799846, 799847, and more.